heart author" faq
Acute viral and idiopathic pericarditis


Figure 35c
click to enlarge

Acute viral and idiopathic pericarditis is a disease in which there is an inflammation of the pericardium, the thin fibrous covering of the heart (figures 27).


Fig. 27

Fibrous pericardial effusion (PE) helps to delineate the two normal layers of the pericardial sac: visceral pericardium (VP) and parietal pericardium (PP).
Subepicardial fat (SEF) is located just beneath the visceral layer of pericardium.

B.F. Waller and R.C. Schlant: Anatomy of the Heart: Hurst's The Heart, 8th ed, p 76.


It is characterized by chest pain, a friction rub (sounding like the squeak of leather on a new saddle under a rider, or grating in the knee joint on moving the patella over the femoral condyles), and specific EKG changes (see figure 35b).

The chest pain is relieved by sitting up and may be aggravated by breathing. The rub sounds superficial, scratchy, and creaky over the heart (the left chest).

In some cases there is fever.

Causes include the following:

1) viruses, especially the coxsackie B5, B6 and the echovirus,

2) indirect trauma to the chest,

3) blows to the chest,

4) surgical procedures,

5) bacterial infections,

6) tumors,

7) Dressler’s post myocardial infarction syndrome,

8) myocardial infarction (inflammation occurring after a heart attack)

9) medications.

Treatment includes analgesics, anti-inflammatory agents, such as motrin. Specific causes, if known, can be treated.



Recurrent or relapsing acute pericarditis is one of the most distressing disorders of the pericardium for both patient and physician; it may occur with or without pericardial effusion and occasionally is associated with pleural effusion or parenchymal pulmonary lesions. Recurrences occur with highly variable frequency over a course of many years. The reasons for relapse are unclear, but the phenomenon suggests that acute pericarditis itself may represent or generate an autoimmune process. Recurrences may be spontaneous but more commonly are associated with discontinuation or tapering doses of anti-inflammatory drugs. When associated with pericardial effusion, relapsing pencarditis can cause cardiac tamponade; however, this is unusual.
Painful recurrences of pericarditis may respond to nonsteroidal anti-inflammatory agents but commonly require corticosteroids. Once steroids are administered, dependency and the development of steroid-induced abnormalities are potential sequelae. Prednisone is begun at a high dose (60 to 80 mg/day), but rapid tapering should be initiated within a few days of clinical resolution. When necessary, the risks of long-term steroids should be minimized by using the lowest possible dose, alternate-day therapy, combinations with nonsteroidal drugs, or coichicine (etc 2 mg/day). In the most difficult cases, relapse occurs every time the dose of prednisone is reduced below 5 to 20 mg/day. When this occurs, the patient should be maintained for several weeks on the lowest suppressive dose before the next taper commences. Azathioprine (50 to 100 mg/day) also has been used to prevent recurrent episodes. Although encouraging results have been reported in a series of patients who underwent pericardiectomy for recurrent pericarditis, pencardiectomy may simply abbreviate rather than terminate the painful recurrences. Thus, pericardiectomy should be considered only when repeated attempts at medical treatment have clearly failed.